North Carolina, 2011Hail and Damaging Winds in North Carolina, February 28, 2011
February 28, 2011 · NWS RAH · 10 events in 5 counties and zones
A bowing line segment developed ahead of a strong cold front approaching from the west. Despite very strong deep layer shear, marginal instability resulted in only sporadic |reports of wind damage across central North Carolina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $73,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A bowing line segment developed ahead of a strong cold front approaching from the west. Despite very strong deep layer shear, marginal instability resulted in only sporadic |reports of wind damage across central North Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Feb 28, 3:03 PM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Feb 28, 3:03 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
303 PM EST MON FEB 28 2011
.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT. DRY AND COOLER
HIGH PRESSURE WILL FOLLOW FOR TUESDAY...WITH A SLIGHT MODERATION ON
WEDNESDAY BEFORE A BACKDOOR COLD FRONT DROPS SOUTH THROUGH THE AREA
WEDNESDAY NIGHT.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 240 PM MONDAY...
THROUGH THIS AFTERNOON...WIND ADVISORY WILL CONTINUE UNTIL 6PM FOR
THE ENTIRE CWA. NON-CONVECTIVE WIND GUSTS OF UP TO 30-35KT WILL
CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON PRIOR TO THE ARRIVAL
OF THE COLD FRONT AND CONVECTIVE LINE THIS EVENING.
A REMNANT OUTFLOW BOUNDARY FROM A COLD POOL DRIVEN QLCS THAT MOVED
INTO THE CENTRAL APPALACHIANS EARLIER THIS MORNING WAS LOCATED OVER
SW VA AT 18Z. THE TRUE COLD FRONT WAS STILL WEST OF THE MOUNTAINS.
CONVECTION TO THE SOUTH ALONG A PREFRONTAL TROUGH APPROACHING THE
SOUTHERN APPALACHIANS IS BECOMING MORE INTENSE AS THE UPPER TROUGH
PUSHES EAST INTO THE VICINITY OF THE MORE THETA E RICH WARM SECTOR
OVER THE SE US. STILL EXPECTED TO SEE AN UPSWING IN CONVECTION THIS
EVENING (STARTING AROUND 21Z IN THE TRIAD) AS THE UPPER TROUGH
APPROACHES AND A SPEED MAX CROSSING THE SE STATES INCREASES UPPER
DIVERGENCE OVER THE REGION. COVERAGE AND INTENSITY OF THE
CONVECTION STILL HINGES INSTABILITY AS STRONG UNIDIRECTIONAL WIND
PROFILES (35-45 KT/KM OF 0-1KM SHEAR AND 50+ KT OF 0-6KM BULK SHEAR)
AND LINEAR FORCING WILL BE STRONG ENOUGH TO SUPPORT A LINE OF
SHOWERS AND EMBEDDED STORMS INTO THE OVERNIGHT HOURS. DEWPOINTS
HAVE HELD IN THE LOW TO MID 50S FOR MUCH OF THE DAY...WITH LESS THAN
500 J/KG OF MLCAPE PER SPC MESO ANALYSIS. DEWPOINTS HAVE HOWEVER
BEGUN TO CREEP INTO THE LOWER 60S ACROSS NORTHERN GA AND SW NC AND
MLCAPE HAS ACCORDINGLY INCREASED TO GREATER THAN 500 J/KG IN THAT
REGION. THE AXIS OF STEEP MID LEVEL LAPSE RATES ABOVE THE STRONG
CAPPING INVERSION OVER THE CWA THIS MORNING HAS SHIFTED EAST THIS
AFTERNOON...SO CAPE DEVELOPMENT THIS EVENING WILL BE MUCH THINNER
AND LESS SUPPORTIVE OF INTENSE UPDRAFTS.
MOST LIKELY SCENARIO AT THIS POINT APPEARS TO BE A NARROW AXIS OF
APPRECIABLE INSTABILITY...HIGHER VALUES OF 400-800 J/KG MORE
PROBABLE SOUTH OF HWY 64. STRAIGHT LINE DAMAGING WINDS ALSO STILL
APPEAR TO BE THE MAIN THREAT...THOUGH ANY DISCRETE (SUPER)CELLS OR
BOWING LINE SEGMENTS WILL NEED TO BE WATCHED FOR ROTATION GIVEN THE
TREMENDOUS SHEAR.
EXPECT FRONTAL PASSAGE FROM NW TO SE BETWEEN 03Z AND 08Z TONIGHT.
STRONG PRESSURE RISES AS HIGH PRESSURE QUICKLY ACROSS THE OHIO
VALLEY BEHIND THE FRONT WILL KEEP WINDS UP IN THE 10-15KT RANGE
OVERNIGHT. LOWS 42-48.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
AS OF 240 PM MONDAY...
TRANQUIL WEATHER PATTERN THIS PERIOD WITH SIGNIFICANT SWING IN THE
TEMPS FROM DAY-TO-DAY.
MODEL GUIDANCE REMAINS IN VERY GOOD AGREEMENT TUESDAY THROUGH
WEDNESDAY NIGHT. COOL HIGH PRESSURE BUILDS INTO CENTRAL NC TUESDAY.
THICKNESSES PROGGED TO BE IN THE 1310S WHICH IS SLIGHTLY BELOW
NORMAL. THICKNESSES WITH FULL SUN SUPPORT MAX TEMPS NEAR 50 TO THE
LOW-MID 50S. SHADED MAX TEMPS A LITTLE WARMER THAN THIS BUT ON THE
COOL SIDE OF MOS. MAX TEMPS LOWER 50S NW TO THE UPPER 50S SW. EXPECT
A BIT OF A BREEZE EARLY TUESDAY WHEN LOW LEVEL CAA IS MOST
PRONOUNCED.
SURFACE RIDGE SETTLES OVERHEAD TUESDAY NIGHT. EXPECT GOOD NOCTURNAL
COOLING CONDITIONS. WITH DRY AIR IN PLACE AND JUST A FEW CIRRUS
EXPECTED OVERHEAD...MIN TEMPS AT OR BELOW FREEZING WILL BE
WIDESPREAD WITH UPPER 20S PROBABLE IN THE NORMALLY COLDER LOCALES.
WEDNESDAY INTO WEDNESDAY NIGHT...SURFACE RIDGE MOVES QUICKLY EAST
WHILE ANOTHER HIGH (1040+MB) OVER THE GREAT LAKES BUILDS INTO OUR
REGION. IN BETWEEN THE ANTI-CYCLONES WILL BE A SURFACE COLD FRONT
THAT APPROACHES FROM THE NORTH LATE WEDNESDAY AND CROSSES THE REGION
WEDNESDAY EVENING. A TIGHTENING SURFACE PRESSURE GRADIENT WILL
INCREASE A WEST-SW FLOW AHEAD OF THE FRONT...ADVECTING WARMER AIR
INTO CENTRAL NC. THIS IS REVEALED BY AFTERNOON THICKNESSES
REBOUNDING INTO THE 1340S. THUS...AFTER A CHILLY START TO THE
DAY...EXPECT AFTERNOON TEMPS TO SOAR INTO THE 60-65 DEGREE RANGE.
PASSAGE OF THE SURFACE FRONT WEDNESDAY NIGHT SHOULD KEEP THE AIR
MASS WELL MIXED. FAVORED MIN TEMPS ON THE WARMER SIDE OF GUIDANCE
MID 30S NORTH TO NEAR 40 SOUTHEAST.
CAA THURSDAY AND ORIENTATION OF SURFACE-850MB SURFACE RIDGE WILL
RESULT IN 850MB THERMAL TROUGH OVER THE REGION. THE ARRIVAL OF THE
COLDER AIR WILL RESULT IN THICKNESSES NEAR 1310M (GIVE OR TAKE A
FEW). THUS...EXPECT MAX TEMPS THURSDAY ABOUT A CATEGORY COOLER THAN
NORMAL (LOWER 50S NORTH TO MID/UPPER 50S SOUTH). CLEAR AND COOL
THURSDAY NIGHT WITH MIN TEMPS NEAR 30 NORTH TO MID 30S SOUTH.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 300 PM MONDAY...
STILL BELOW AVERAGE CONFIDENCE IN THE FORECAST FRIDAY THROUGH MONDAY
AS MEDIUM RANGE GUIDANCE STILL DIFFER ON STRENGTH AND TIMING OF
SYSTEM PREDICTED TO AFFECT CENTRAL NC THIS WEEKEND. GFS HAS BEEN
CONSISTENT IN MAINTAINING A PROGRESSIVE FLOW PATTERN...LIFTING A
NEUTRAL TILT S/W AND ASSOCIATED WELL-DEFINED SURFACE WAVE WELL
NORTH-NORTHWEST OF OUR REGION LATE SATURDAY THROUGH EARLY SUNDAY
WITH CLEARING SKIES EXPECTED BY SUNDAY AFTERNOON. BEST SHOT AT
APPRECIABLE RAIN PER GFS WOULD BE SATURDAY NIGHT.
MEANWHILE ECMWF HAS ALSO BEEN CONSISTENT FROM RUN-TO-RUN...DEPICTING
A SHARPER/MUCH DEEPER/MORE SOUTHERN SYSTEM THAT GAINS A SLIGHT
NEGATIVE TILT TO THE S/W THAT CROSSES THE SE U.S. SUNDAY NIGHT (24
HOURS SLOWER THAN THE GFS). RATHER THAN HAVING ONE DOMINATE SURFACE
WAVE...ECMWF SUGGEST A SERIES OF SURFACE WAVES LIFTING NWD ALONG THE
SLOW MOVING SURFACE FRONT. THE ECMWF SCENARIO WOULD BRING COPIOUS
AMOUNTS OF RAIN TO THE REGION AS GULF AND ATLANTIC INFLOW WILL
RESULT IN A VERY MOIST AIR MASS AHEAD OF THE SYSTEM. ALSO THE MORE
SOUTHERN TRACK WOULD INCREASE THE POTENTIAL FOR SEVERE STORMS SUNDAY
AFTERNOON THROUGH SUNDAY NIGHT. IF ECMWF SCENARIO VERIFIES...RAIN
THREAT HIGHEST LATE SUNDAY THROUGH SUNDAY NIGHT.
WHILE TOO EARLY TO SAY WHICH SCENARIO WILL PAN OUT...LATEST CANADIAN
GIVES A NOD TOWARD THE ECMWF SOLUTION. THUS HAVE LEANED THE FORECAST
SIMILAR TO THE ECMWF.
&&
.AVIATION /18Z MONDAY THROUGH FRIDAY/...
AS OF 1255 PM MONDAY...
STRONG 30-35KT SWLY WIND GUSTS WILL CONTINUE THROUGH THIS AFTERNOON
AS A COLD FRONT AND LINE OF CONVECTION APPROACH FROM THE WEST. A
LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL CROSS THE AREA
BETWEEN ROUGHLY 20Z THIS AFTERNOON AND 04Z TONIGHT. WHILE
CONFIDENCE IN THE COVERAGE OF THUNDERSTORMS IS LESS CERTAIN...ANY
THUNDERSTORMS WILL LEAD TO BRIEF HEAVY DOWNPOURS...MVFR/IFR
CONDITIONS...AND STRONG TO POTENTIALLY SEVERE WIND GUSTS. THE COLD
FRONT CROSS THE AREA ALONG WITH OR JUST BEHIND THE CONVECTION...WITH
WINDS SWINGING TO NW AND REMAINING GUSTY TO 20KT OR SO THROUGH THE
NIGHT. EXPECT VFR CONDITIONS TO RETURN QUICKLY BEHIND THE FRONT.
HIGH PRESSURE WILL BUILD ACROSS THE OHIO VALLEY REGION ON
TUESDAY...AND THEN EXTEND SOUTH OVER CENTRAL NC. 10-12KT NORTHERLY
WINDS WILL SLOWLY VEER NELY AND WEAKEN THROUGH THE DAY.
VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH MID TO LATE WEEK.
&&
.CLIMATE...
RECORD HIGHS FOR FEBRUARY 28...
KRDU...80...1948
KGSO...79...1948
RECORD HIGH MINIMUM FOR FEBRUARY 28...
KRDU...57...1995
KGSO...57...1945
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TODAY TO 6 PM EST THIS EVENING FOR
NCZ007>011-021>028-038>043-073>078-083>086-088-089.
&&
SYNOPSIS...SMITH
NEAR TERM...SMITH
SHORT TERM...WSS
LONG TERM...WSS
AVIATION...SMITH
CLIMATE...WFO RAH
Hazardous weather outlook, Feb 28, 5:12 PM EST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
512 PM EST MON FEB 28 2011
NCZ028-042-043-077-078-085-086-088-089-011200-
EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-
SAMPSON-
512 PM EST MON FEB 28 2011
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THROUGH TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH CENTRAL
NORTH CAROLINA THIS EVENING. DUE TO VERY STRONG SOUTHWESTERLY
WINDS ALOFT... ANY THUNDERSTORMS WILL HAVE THE POTENTIAL TO
PRODUCE STRONG WINDS IN EXCESS OF 50 MPH. THE THREAT FOR SEVERE
WEATHER WILL BE GREATEST BETWEEN 8 PM AND MIDNIGHT ALONG AND EAST
OF INTERSTATE 95.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.
NCZ007>011-021>027-038>041-073>076-083-084-011200-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-
MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-
512 PM EST MON FEB 28 2011
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...SEVERE THUNDERSTORM WATCH 34 IN EFFECT UNTIL 10 PM EST THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THROUGH TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
SEVERE THUNDERSTORM WATCH.
A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH CENTRAL
NORTH CAROLINA THROUGH MID EVENING. DUE TO VERY STRONG
SOUTHWESTERLY WINDS ALOFT... ANY THUNDERSTORMS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH. THE
THREAT FOR SEVERE WEATHER WILL BE GREATEST BETWEEN 5 PM AND 8 PM
IN THE TRIAD... AND BETWEEN 7 PM AND 10 PM IN THE TRIANGLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.
GIH
In the hours before
Local storm report, Feb 28, 3:35 PM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
335 PM EST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM NON-TSTM WND GST 3 W SHARPSBURG 35.86N 77.88W
02/28/2011 M40 MPH NASH NC ASOS
40 MPH WIND GUST AT RWI
&&
EVENT NUMBER RAH1100244
TDHLocal storm report, Feb 28, 3:42 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
342 PM EST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM NON-TSTM WND GST 2 NW CAMP MACKALL 35.04N 79.50W
02/28/2011 M44 MPH RICHMOND NC AWOS
44 MPH WIND GUST AT HFF
&&
EVENT NUMBER RAH1100245
TDHLocal storm report, Feb 28, 3:43 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
343 PM EST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM NON-TSTM WND GST 5 ENE EAST LAURINBURG 34.79N 79.37W
02/28/2011 M44 MPH SCOTLAND NC ASOS
44 MPH WIND GUST AT MEB
&&
EVENT NUMBER RAH1100246
TDHLocal storm report, Feb 28, 4:02 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
402 PM EST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 PM NON-TSTM WND GST 4 ENE HOPE MILLS 34.99N 78.88W
02/28/2011 M46 MPH CUMBERLAND NC ASOS
46 MPH WIND GUST AT FAY
&&
EVENT NUMBER RAH1100247
TDHLocal storm report, Feb 28, 4:13 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
413 PM EST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM NON-TSTM WND GST 3 SSE PIKEVILLE 35.46N 77.97W
02/28/2011 M43 MPH WAYNE NC AWOS
43 MPH WIND GUST AT GSB
&&
EVENT NUMBER RAH1100248
TDHSpecial weather statement, Feb 28, 4:58 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
458 PM EST MON FEB 28 2011
NCZ021-038-282230-
DAVIDSON-FORSYTH-
458 PM EST MON FEB 28 2011
...A LINE OF SEVERE THUNDERSTORM WILL MOVE INTO FORSYTH AND DAVIDSON
COUNTIES BY 530 PM EST...
AT 455 PM EST...DOPPLER RADAR INDICATED A LARGE LINE OF SEVERE
THUNDERSTORMS NEAR STATESVILLE...MOVING EAST AT 60 MPH.
SOME LOCATIONS THAT WILL AFFECTED BY THIS LINE OF STORMS BY 530 PM
INCLUDE...HIGH RICK LAKE...ARCADIA...WELCOME...LEXINGTON...
THOMASVILLE...AND CLEMMONS.
HAZARDS INCLUDE...
GUSTY WINDS OF 50 TO 70 MPH.
PREPARE FOR DAMAGING WINDS. WINDS ARE CAPABLE OF KNOCKING DOWN
TREES AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE
AND OTHER OUTDOOR OBJECTS.
&&
LAT...LON 3612 8048 3613 8045 3613 8003 3554 8006
3559 8023 3565 8030 3571 8033 3571 8038
3574 8046 3583 8049 3585 8039 3589 8041
3590 8037 3594 8037 3604 8047 3604 8050
3609 8052
TIME...MOT...LOC 2155Z 267DEG 61KT 3586 8074
JOEvent by event
4 lightning, 3 thunderstorm wind, 3 hail. Local standard time, as filed.
Thunderstorm Wind, Davidson
- When
- February 28, 5:18 PM EST to 5:41 PM EST
- Where
- Davidson County, 0.45 mi NNE of Churchland to 0.64 mi NE of Denton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 35.786, -80.418
Numerous trees and power-lines were blown down along a wind swath extending from east of Boones Cave Park to Denton. The rear roof was ripped off of Cliff's Curb Market located on US Highway 220 South.
Hail, Davidson
- When
- February 28, 5:30 PM EST
- Where
- Davidson County, 0.89 mi SE of Lexington
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.810, -80.260
Hail, Davidson
- When
- February 28, 5:36 PM EST
- Where
- Davidson County, 0.69 mi N of Thomasville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.890, -80.080
Thunderstorm Wind, Randolph
- When
- February 28, 5:38 PM EST to 5:48 PM EST
- Where
- Randolph County, 1.14 mi NNW of Trinity to 1.62 mi SSE of Ulah
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.894, -79.990
Numerous trees and power-lines were blown down along a wind swath extending from |Trinity to south of Asheboro.
Lightning, Randolph
- When
- February 28, 5:52 PM EST
- Where
- Randolph County, 0.56 mi E of Asheboro
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 35.700, -79.820
A house fire was caused by a lightning strike at 225 Uwharrie St. in Asheboro. No other details are known at this time.
Hail, Wake
- When
- February 28, 6:53 PM EST
- Where
- Wake County, 1.68 mi E of Apex
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.730, -78.840
Lightning, Wake
- When
- February 28, 7:10 PM EST
- Where
- Wake County, 0.69 mi N of Cary
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 35.790, -78.800
Lightning struck a home and caused a fire above the garage at a home on Vermel Court. Property damage has been estimated.
Lightning, Wake
- When
- February 28, 7:10 PM EST
- Where
- Wake County, 0.22 mi WSW of Cary
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 35.779, -78.803
Lightning hit a chimney of a home, blasting the top off of it and damaging a closet upstairs.
Thunderstorm Wind, Moore
- When
- February 28, 7:20 PM EST
- Where
- Moore County, 0.95 mi WNW of Pinehurst
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.207, -79.494
Several trees were blown down along NC Highway 211 near Taylortown.
Lightning, Hoke
- When
- February 28, 9:00 PM EST
- Where
- Hoke County, 2.43 mi NE of Raeford Muni Arpt
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 35.045, -79.150
Lightning struck a home at 344 Somerset Drive. The fire started in a bonus room above the garage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Ohio, February 28, 20112 deaths · $14 million · 28 events
- Tornadoes and Flooding in Tennessee, February 28, 20111 death · 1 injured · $15 million · EF1 · 32 events
- Tornadoes in Tennessee, February 28, 20111 death · 4 injured · $40,000 · EF2 · 2 events
- Tornadoes and Hail in Indiana, February 28, 2011$900,000 · EF2 · 7 events
- Tornadoes and Damaging Winds in Indiana, February 28, 20111 injured · $523,000 · EF2 · 9 events
- Tornado and Flooding in Kentucky, February 28, 2011$645,000 · EF1 · 49 events
- Tornado and Flash Flooding in Ohio, February 28, 2011$818,000 · EF1 · 31 events
- Hail and Damaging Winds in Georgia, February 28, 20111 injured · $959,000 · 1.25 in hail · 33 events
- Tornadoes and Hail in Alabama, February 28, 2011$249,000 · EF1 · 29 events
- Flooding in Indiana, February 28, 2011$1.5 million · 4 events
- Tornado and Hail in South Carolina, February 28, 2011$247,000 · EF1 · 14 events
- Tornado and Hail in Alabama, February 28, 2011$131,000 · EF1 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276504, 276501, 276503, 276505, 276509, 276502, 276507, 276508, 276506, 283680.